Vitamin D intoxication in children is rare but its incidence is increasing as vitamin D is supplemented more often and in higher doses. Children with cystic fibrosis (CF) are at risk for vitamin D intoxication due to incorrect compounded preparations of liposoluble vitamins. Here, we report a severe vitamin D intoxication in a 4-year-old girl with CF, due to an error in the compounded vitamin A, D, E, and K preparation, presenting clinically with weight loss, constipation, polydipsia, polyuria, and nycturia. The administered compounded preparation contained 10 000-fold the prescribed vitamin D dose. The patient was treated with hyperhydration, loop diuretics, and bisphosphonates. Serum calcium levels normalized after 4 days but serum 25-hydroxyvitamin D levels remained elevated even up to 2 months after treatment.
Vitamin D intoxication should be ruled out when patients with cystic fibrosis (CF) present with acute polyuria, constipation, and weight loss.
Prompt treatment is necessary to avert life-threatening complications.
Regularly measuring serum calcium and 25-hydroxyvitamin D concentrations in children with CF receiving vitamin A, D, E, and K supplements is important during their follow-up.
We report a male infant with congenital nephrogenic diabetes insipidus (NDI) who presented with hypercalcemia and hyperphosphatemia since birth. Serum sodium started to increase at 39 days. Although there was no polyuria, urine osmolality was 71 mOsm/kg, when serum osmolality was 296 mOsm/kg with plasma arginine vasopressin 22.5 pg/mL. He was thus diagnosed as NDI. An undetectable level of urine calcium and unsuppressed intact parathyroid hormone suggested hyperparathyroidism including calcium-sensing receptor mutations that could cause hypercalcemia-induced NDI. Polyuria became apparent after the initiation of i.v. infusion for the treatment of hypernatremia. Low calcium and low sodium formula with hypotonic fluid infusion did not correct hypernatremia, hypercalcemia, or hyperphosphatemia. Hydrochlorothiazide and subsequently added celecoxib effectively decreased urine output and corrected electrolytes abnormalities. Normal serum electrolytes were maintained after the discontinuation of low calcium formula. The genetic analysis revealed a large deletion of the arginine vasopressin receptor-2 (AVPR2) gene but no pathogenic variant in the calcium-sensing receptor (CASR) gene. Whether hypercalcemia and hyperphosphatemia were caused by dehydration alone or in combination with other mechanisms remains to be clarified.
Congenital NDI can present with neonatal hypercalcemia and hyperphosphatemia.
Hypercalcemia and hyperphosphatemia can be treated with low calcium and low sodium formula, hydration, hydrochlorothiazide, and celecoxib.
Genetic testing is sometimes necessary in the differentiating diagnosis of hypercalcemia associated with NDI.
Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.
Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.
It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.
Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.
The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.
Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.
Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.
Latent autoimmune diabetes in adults (LADA) is a relatively new type of diabetes with a clinical phenotype of type 2 diabetes (T2D) and an immunological milieu characterized by high titers of islet autoantibodies, resembling the immunological profile of type 1 diabetes (T1D). Herein, we report a case of a young male, diagnosed with LADA based on both clinical presentation and positive anti-glutamic acid decarboxylase antibodies (GAD-abs), which were normalized after combined treatment with a dipeptidyl peptidase-4 inhibitor (DPP-4) (sitagliptin) and cholecalciferol.
Anti-glutamic acid decarboxylase antibodies (GAD-abs) titers in young patients being previously diagnosed as type 2 diabetes (T2D) may help establish the diagnosis of latent autoimmune diabetes in adults (LADA).
Sitagliptin administration in patients with LADA might prolong the insulin-free period.
Vitamin D administration in patients with LADA might have a protective effect on the progression of the disease.